Page 1 of 3 123 LastLast
Results 1 to 10 of 22

Thread: PB and SSRIs page

  1. #1
    Clark G.'s Avatar
    Clark G. Guest

    1



    Mark is pretty clear on the shortcomings of statin drugs. Does anyone (that includes you Mark!) have information on the impact of selective serotonin reuptake inhibitors (SSRIs) on nutrition? They are commonly prescribed for depression and anxiety. Side effects for this class of drugs tend to include varying levels of sexual dysfunction and weight gain.


    I know there have been conversations about PB and depression, but a search of the forums implies this specific issue has not been addressed.


    In reading PB, there are comments about stress hormones and the constant low-level stress of 21st century living which can induce either depression or anxiety to varying degrees. So PB seems very mental health friendly in this regard.


    Thanks!

    Clark


  2. #2
    Sue's Avatar
    Sue
    Sue is offline Senior Member
    Join Date
    May 2009
    Posts
    1,368

    1



    Not sure what you mean when you ask what is the impact of SSRIs on nutrition?


  3. #3
    Clark G.'s Avatar
    Clark G. Guest

    1



    Good point, Sue. I wasn't being clear. I meant to ask if anyone knows if and how SSRI's impact either nutrient absorption or the body's ability to create the chemical compounds necessary for good health.


    For example, Mark writes that statins reduce cholesterol by "by retarding our bodies’ natural cholesterol-producing mechanisms" (see http://www.marksdailyapple.com/stati...ts-news-alert/).


    I hope that clears things up!


  4. #4
    krisssi's Avatar
    krisssi Guest

    1



    Hello Clark.


    I personally take an SSRI, Zoloft at 25mg, which is a a very low dose compared to the usual "starting-dose" of 50mg.


    I haven't found any side effects related to metabolism or nutrition.


    However when I was taking a higher dose, 50mg and up to 100mg, I would get fatigued and sleep a lot. It did not effect my weight or exercise in any way that I could feel.


    I have read about people either gaining or losing weight while on SSRIs so I guess people respond differently.


  5. #5
    g2baker's Avatar
    g2baker is offline Member
    Join Date
    Oct 2009
    Location
    Seattle
    Posts
    34

    1



    Hi Clark, I've been on Wellbutrin*for years and haven't had any problems. One thing I've noticed since being on the diet (and golf) is how happy I've been. My stress doesn't seem as high, or maybe I'm handling it better. I've cut back dramatically on the Wellbutrin because I'm doing so well and I'm not having any problems with sleeping though the night. I use to have to take ambien (and have for years) and have gotten off that too. I'm not suggesting to stop taking meds, but I think you touched on what's going on. My stress and anxiety are down, and I'm sure a lot of that has to do with the diet. As far as nutrition I've never heard of any problems. My dr. is really good a informing me of any problems with these types of meds and he's never mentioned it. Very good question..I'll keep an eye on the post and see if there is any other responses. I'm curious to see if there is any literature out there about this.


  6. #6
    JamieBelle's Avatar
    JamieBelle is offline Member
    Join Date
    Sep 2009
    Posts
    46

    1



    You pose a good question. I have no idea what the answer is. I take 10 mg Lexapro daily and have taken Buspar for about a year. My doctor is wanting to remove Buspar just because there was a limit to how much I could tolerate without side effects, and the addition of lexapro has made a difference in my overall well-being.


    I don't know if I stumbled across information that told me my SSRI was limiting my absorption of nutrients that I'd stop taking it. My anxiety can be crippling. I would probably just try to take more supplements or something to make up for it.


  7. #7
    EGYnutrition's Avatar
    EGYnutrition is offline Senior Member
    Join Date
    Jul 2009
    Location
    Ahwatukee, AZ
    Posts
    612

    1



    Selective serotonin re-uptake inhibitors do nothing for producing more serotonin. What they do is keep the existing serotonin in the pathways, which could be good and could be very bad. This could lead to something called "Syndrome X" in which your body's serotonin is no longer effective, I won't go into what happens then.


    Now, you say your getting rid of your stress and becoming happier? Maybe it's time to incorporate the use of 5-HTP to ween of the SSRI. Many people do this all the time, but do not, DO NOT, quit the pill right away. You really must work with-someone who can advise you on a plan to restore your serotonin with 5-HTP while simultaneously weening off the SSRI.


    Hope that helped.


    In Pursuit of Healthiness, Only to Achieve Happiness!: www.livingnotsurviving.com

  8. #8
    Sue's Avatar
    Sue
    Sue is offline Senior Member
    Join Date
    May 2009
    Posts
    1,368

    1



    I'm not sure where I got this from (will find out). It was hand-written on sheet I had describing certain nutrtion depletion for other drugs.

    I had SSRIs may deplete melatonin, sodium, B12 and coenzyme Q10.


  9. #9
    Sue's Avatar
    Sue
    Sue is offline Senior Member
    Join Date
    May 2009
    Posts
    1,368

    1



    I think for SSRIs its melatonin depletion that you may need to be concerned about. So if your sleep is suffering its because of melatonin depletion possibly.

    Not sure about the B12 I had above.


    Tricyclic antidepressants may deplete Coenzyme Q10 and B2.


  10. #10
    klcarbaugh's Avatar
    klcarbaugh Guest

    1

    Primal Blueprint Expert Certification


    CoQ10 is deceased dramatically by statins... don't know about SSRIs. I used to be on a mixture of Prozac and Zoloft (I don't remember exactly...) years ago. I took myself off of them without doctor supervision (this was probably not a good idea but I did fine) and though I was still depressed I think that it was a better decision for my health. I am no longer depressed or anxious whatsoever know. I attribute this to increasing the animal fats in my diet as the timing corresponds perfectly. I can't think of another explanation.


Page 1 of 3 123 LastLast

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •